Texas, 2004

Flash Flood in Texas, August 23, 2004

August 23, 2004 · NWS CRP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 23, 5:45 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 5:45 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
645 AM CDT MON AUG 23 2004

.DISCUSSION...MID LEVEL VORTICITY MAX STILL AROUND COTULLA AT 11Z.
WITH SLOWER MOVEMENT...STORMS HAVE LINGERED OVER THE BRUSH COUNTRY
THIS MORNING. WILL NEED TO UPDATE TO INCREASE POPS FOR THIS MORNING.
WILL GO WITH CATEGORICAL POPS FOR THE NORTH AND PUSH THE POPS TO
60 PERCENT FOR THE SOUTHERN COASTAL BEND. THE WINDS HAVE DECREASED
SLIGHTLY FOR THE COASTAL WATERS BUT WITH PRESSURE FALLS IN ADVANCE
OF THUNDERSTORM COMPLEX AND LOW LEVEL JET STILL EVIDENT ON THE KCRP
VAD WIND PROFILE...WILL WAIT TO LOWER SCA.

89/TMT

...PREVIOUS DISCUSSION...

.SHORT-TERM (TODAY THROUGH TUESDAY)...MID LEVEL SHORT WAVE TROUGH IN
THE PROCESS OF MOVING ACROSS THE RIO GRANDE PLAINS/BRUSH COUNTRY
EARLY THIS MORNING. ETA/GFS/RUC SHOW THIS SHORT WAVE TROUGH SLOWLY
MOVING TO THE EAST ACROSS THE FORECAST AREA TODAY. THE LOW LEVEL
FLOW CONTINUES TO BE STRONG ALONG THE SOUTH TEXAS COAST WITH KCRP
VAD WIND PROFILE INDICATING 25-30 KNOTS SOUTH-SOUTHEAST IN THE 1-3
KM LAYER. LATEST MSAS ANALYSIS SHOWS INCREASING MOISTURE CONVERGENCE
OVER THE NORTHERN COASTAL BEND IN ADVANCE OF THIS MID-LEVEL SHORT
WAVE TROUGH AND CURRENT AREA OF THUNDERSTORMS JUST EAST OF COTULLA.
MOIST AIRMASS WILL BE IN PLACE TODAY WITH HIGH MOISTURE CONTENT OF
2.0 TO 2.2 INCH PWATS AVAILABLE. WITH EXPECTED LOW LEVEL CONVERGENCE
STRONGER OVER THE NORTHEAST COUNTIES WILL GO WITH HIGHEST POPS
THERE. WILL GO WITH THE WETTER ETA GUIDANCE POPS FOR TODAY. ONCE
THIS SHORT WAVE TROUGH MOVES EAST OF THE AREA THIS EVENING...RAIN
CHANCES WILL QUICKLY DIMINISH. EXPECT ONLY NOCTURNAL CONVECTION
ALONG THE LOW LEVEL JET OVER THE MID-COAST REGION AND ISOLATED
AFTERNOON STORMS ON THE SEABREEZE NEAR VICTORIA ON TUESDAY. THE
STRONG LOW LEVEL FLOW WILL KEEP SCA CONDITIONS OVER THE SOUTHERN
BAYS INTO THE OFFSHORE WATERS FOR TODAY INTO TONIGHT WITH A SLIGHT
DECREASE TO SCEC LEVELS BY TUESDAY AFTERNOON. THE UPPER LEVEL RIDGE
BUILDS INTO SOUTH TEXAS ON TUESDAY SO WENT WITH HIGHER ETA TEMPS
ACROSS THE AREA.

&&

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...LOOKS LIKE THE H5 RIDGE
WILL FINALLY BUILD WEST FROM THE WRN GULF...CENTERING ON S TX WED
AND THU...SHOWN BY GFS/ETA/ECMWF AND UKMET. THIS WILL KEEP EMBEDDED
SHORT WAVES IN FLOW ALOFT FURTHER NORTH...AS OPPOSED TO WHAT WE HAVE
SEEN THE PAST FEW DAYS. THERE IS A WEAK TROPICAL WAVE...CURRENTLY
MOVING THRU THE WRN CARIBBEAN...THAT IS SHOWN BY THE ETA AND GFS TO
MOVE INTO THE BAY OF CAMPECHE TUE NIGHT AND WED MORNING. THIS IS
QUICKER THAN PREVIOUS RUNS...AND APPEARS CORRECT BASED ON CURRENT
MOVEMENT. DONT FEEL THAT THIS WILL BE A PLAYER ON THE FORECAST
WED-THU...AS MOST OF THE MOISTURE WILL PASS SOUTH OF US INTO THE
COAST OF MEXICO AND MID LEVEL RIDGE WILL BE INFLUENCING THE AREA.
WILL ONLY FORECAST ISOL (10-20) POPS OVER THE WATERS AND NORTHERN
COASTAL BEND EACH MORNING AND OVER THE VCT GROUPING DURING THE LATE
MORNING AND AFTERNOON ON WED AND THU. NOT EXPECTING MUCH COVERAGE
WITH THESE SHOWERS AS SUBSIDENCE FROM RIDGE WILL HAVE TO BE
OVERCOME. EXPECT WINDS DURING THE MIDDLE PART OF THE WEEK MORE
TYPICAL FOR THIS TIME OF YEAR...APPROACHING SCEC RANGE DURING THE
AFTERNOON AND EVENINGS OVER THE BAYS AND NEARSHORE WATERS. SOME
DIFFERENCE EXIST WITH SPEED AND AMPLITUDE OF TROF DIGGING THRU THE
INTERMOUNTAIN WEST AND INTO THE PLAINS THU THRU SAT...WITH ECMWF
QUICKEST AND CANADIAN SLOWER AND DEEPER. SOLUTION IS PROBABLY LIES
IN BETWEEN WITH THE GFS... PER PMDEPD. AS H5 TROF LIFTS NE OUT OF
GREAT BASIN ON FRIDAY EXPECT WINDS TO COME UP OVER THE AREA AS PRESS
FALLS OCCUR ACROSS WEST TEXAS. WINDS IN SCEC RANGE...APPROACHING SCA
CONDITIONS...POSSIBLE THU EVE AND AGAIN FRI EVE AS LLVL NOCTURNAL
JET STRENGTHENS. AS TROF SLIDES NORTHEAST ACROSS THE PLAINS SAT AND
SUN RIDGE WILL WEAKEN SLIGHTLY ACROSS S TX AND SHIFT SLIGHTLY SOUTH.
COULD ALLOW FOR A FEW MORE SHOWERS DEVELOPING FURTHER INLAND AND
WEST ALONG THE SEA-BREEZE OVER THE WEEKEND. COLD FRONT WILL ENTER
N-CNTRL TX OVER THE WEEKEND AND STALL.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI  93 78  95 79  96 / 40 10 10 05 10
VICTORIA        92 76  94 77  96 / 60 20 20 10 20
LAREDO         100 80 104 81 104 / 30 10 05 05 00
ALICE           96 76  99 76 100 / 40 20 10 05 10
ROCKPORT        90 80  92 81  93 / 60 20 20 20 20
COTULLA         97 77 100 77 101 / 30 10 05 05 05

&&

.CRP WATCHES/WARNINGS/ADVISORIES...SCA TODAY GMZ 230-250-255-270-275.

&&

TMT...SHORT-TERM
JR....LONG-TERM
Hazardous weather outlook, Aug 23, 4:11 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
511 AM CDT MON AUG 23 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-241009-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
511 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH TEXAS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES EAST
OVER THE REGION. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS...ESPECIALLY OVER THE NORTHERN COASTAL BEND AND
VICTORIA CROSSROADS REGION. AVERAGE RAIN AMOUNTS OF 1/2 TO 1 INCH
WILL OCCUR OVER THE AREA WITH ISOLATED AMOUNTS OF 4 INCHES
POSSIBLE MAINLY NORTHEAST OF INTERSTATE 37.

LOCALIZED FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS WILL BE POSSIBLE IN AREAS THAT RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME. AFTERNOON HEAT INDICES
BETWEEN 105 AND 110 DEGREES CAN BE EXPECTED OVER INLAND SECTIONS OF
SOUTH TEXAS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/JR

The radar

The Corpus Christi radar (KCRP), 122 km away, was scanning. The volume nearest the first event began at 14:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McMullen

When
August 23, 8:25 AM CST to 9:30 AM CST
Where
McMullen County, South Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Heavy showers and thunderstorms from La Salle county spread into McMullen during the morning. Radar estimated between 3 and 5 inches of rain fell across the south-central portion of McMullen county. A NWS cooperative observer recorded 3.12 inches of rainfall. The heavy rainfall led to flash flooding across the area, resulting in some secondary roads covered in water. Cow Creek, 16 miles south of Tilden, flooded F.M. 1962.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420772.